Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 169, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2016, 10:45 PM CDT for 6 counties in Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2016, 10:45 PM CDT (03:45 UTC)
- Expired
- Jun 23, 2016, 11:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 10:50 PM CDT | TSTM WND GST 56 | 1 Ne Johnson City, KS | MEASURED BY STANTON COUNTY EM. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 7:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
022
WUUS53 KDDC 240345
SVRDDC
KSC055-067-075-081-093-187-240430-
/O.NEW.KDDC.SV.W.0169.160624T0345Z-160624T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1045 PM CDT THU JUN 23 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS...
WESTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS...
NORTHEASTERN STANTON COUNTY IN SOUTHWESTERN KANSAS...
KEARNY COUNTY IN SOUTHWESTERN KANSAS...
GRANT COUNTY IN SOUTHWESTERN KANSAS...
WESTERN HASKELL COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 1130 PM CDT/1030 PM MDT/
* AT 1045 PM CDT/945 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 11 MILES NORTH OF SYRACUSE TO 9 MILES
SOUTHEAST OF KENDALL TO JOHNSON CITY...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...ULYSSES...LAKIN...HOLCOMB...SYRACUSE...
JOHNSON CITY...DEERFIELD...KENDALL...RYUS...BIG BOW...
PLYMELL AND HICKOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3784 10178 3819 10183 3822 10092 3785 10066
3781 10065 3744 10102 3750 10188
TIME...MOT...LOC 0345Z 268DEG 38KT 3813 10169 3781 10147 3757 10174
HAIL...0.75IN
WIND...60MPH
$$
GERARD1 follow-up statement
275
WWUS53 KDDC 240405
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 PM CDT THU JUN 23 2016
KSC055-067-075-081-093-187-240430-
/O.CON.KDDC.SV.W.0169.000000T0000Z-160624T0430Z/
HAMILTON KS-FINNEY KS-STANTON KS-KEARNY KS-GRANT KS-HASKELL KS-
1105 PM CDT THU JUN 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM
CDT/1030 PM MDT/ FOR EASTERN HAMILTON...WESTERN FINNEY...NORTHEASTERN
STANTON...KEARNY...GRANT AND WESTERN HASKELL COUNTIES...
AT 1105 PM CDT/1005 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 10 MILES NORTHEAST OF KENDALL TO 12 MILES SOUTH
OF LAKIN TO 4 MILES SOUTHEAST OF BIG BOW...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...ULYSSES...LAKIN...HOLCOMB...SYRACUSE...JOHNSON CITY...
DEERFIELD...KENDALL...RYUS...BIG BOW...PLYMELL AND HICKOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3784 10178 3819 10183 3822 10092 3785 10066
3781 10065 3744 10102 3750 10188
TIME...MOT...LOC 0405Z 273DEG 23KT 3805 10143 3776 10133 3751 10152
HAIL...<.75IN
WIND...60MPH
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:09 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jun 23, 6:09 PM CDT, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 609 PM CDT THU JUN 23 2016 ...Updated aviation section... .SYNOPSIS... Issued at 251 PM CDT Thu Jun 23 2016 A nearly stationary front was situated across northern Oklahoma this afternoon, with moist upslope low level flow across western Kansas. Thunderstorms were developing along the Interstate 25 corridor in Colorado as of 3 pm. The front will progress northward as a warm front late tonight in response to a shortwave trough over the Pacific Northwest moving into the northern Rockies, along with surface pressure falls on the western high plains. This upper level trough will then move into the Great Lakes region by Monday morning, helping to push another cold front southward into Kansas by Saturday afternoon. With upper level troughing over the Great Lakes throughout next week, the front will tend to stay quasi-stationary. Weak upper level ridging is advertised to develop over the southern and central Rockies next week, with weak northwesterly mid to high level flow across western Kansas. && .SHORT TERM...(This evening through Friday) Issued at 251 PM CDT Thu Jun 23 2016 The early afternoon thunderstorms along the Urban Corridor in Colorado will be progressing eastward into a very unstable airmass over western Kansas. If these storms develop a cold pool, then Corfidi vectors are favorable for west-northwest to east- southeast propagation into western Kansas later this evening and overnight. There is a chance that the convection will stay discrete and then die off and never move into western Kansas. With more sun and south winds on Friday, temperatures ought to warm into the middle 90s. Thunderstorms that fire along the edge of the mountains in Colorado Friday afternoon could make it into far western Kansas Friday night or weaken before progressing that far. Small thunderstorm chances were maintained for this low probability event. The lack of moist, low level upslope flow by this time is a negative. .LONG TERM...(Friday night through Thursday) Issued at 251 PM CDT Thu Jun 23 2016 Isolated thunderstorms are possible Saturday and Sunday along the aforementioned stalled front. As the mid to high level flow becomes northwesterly by early next week, more organized nocturnal thunderstorm clusters are possible across the central plains. It is far too early to pinpoint the location and timing of these individual clusters. Any convective debris would suppress maximum temperatures into the 80s; but temperatures could easily reach into the lower 90s on days that feature strong insolation. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 607 PM CDT Thu Jun 23 2016 VFR conditions will prevail this evening with the possibility of a squall line moving through the area overnight. If this squall line comes to fruition, periods of MVFR conditions will be observed. Winds will generally be from the east southeast at less than 10 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 95 71 95 / 40 20 20 40 GCK 68 96 70 95 / 70 20 30 30 EHA 69 96 70 95 / 60 20 30 30 LBL 70 97 71 96 / 60 20 20 40 HYS 69 94 71 94 / 50 20 30 40 P28 73 96 72 97 / 40 20 10 20 && .DDC Watches/Warnings/Advisories... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Hovorka_42
Hazardous weather outlook, Jun 23, 3:58 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 358 PM CDT THU JUN 23 2016 KSZ030-031-043>046-061>066-074>081-084>090-242100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 358 PM CDT THU JUN 23 2016 /258 PM MDT THU JUN 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DISCUSSION...THERE IS A GOOD CHANCE OF THUNDERSTORMS ACROSS WESTERN KANSAS THIS EVENING AND TONIGHT. THE STORMS THIS EVENING ACROSS FAR WESTERN KANSAS COULD CONTAIN HAIL AS LARGE AS HALF DOLLARS AND WIND GUSTS TO 60 MPH. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. LIMITED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. ELEVATED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DISCUSSION...THERE ARE SMALL CHANCES FOR THUNDERSTORMS EACH DAY FROM SATURDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO TELL WHETHER THESE STORMS WILL BE SEVERE. HAZARDS WEATHER RISK... FRIDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. SATURDAY... LIMITED SEVERE THUNDERSTORM RISK. ELEVATED EXCESSIVE HEAT RISK. SUNDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. MONDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED BETWEEN 9 PM AND MIDNIGHT ACROSS FAR WESTERN KANSAS. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO JF
In the hours before
Local storm report, Jun 23, 10:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1030 PM CDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM TSTM WND GST 16 NNW MANTER 37.74N 101.99W
06/23/2016 E60 MPH STANTON KS TRAINED SPOTTER
.
&&
NWS DODGE CITY KS
IRIS SYSTEMThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:51 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 54 min |
| Jun 23, 11:22 PM CDT | Special Weather Statement | DDC | Hodgeman | 38 min |
| Jun 23, 11:30 PM CDT | Special Weather Statement | DDC | Haskell, Seward, Stevens | 45 min |
| Jun 24, 12:21 AM CDT | Special Weather Statement | DDC | Hodgeman | 54 min |
| Jun 24, 12:32 AM CDT | Special Weather Statement | DDC | Clark, Ford, Hodgeman, Meade | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.